Books & Music
Food & Wine
Health & Fitness
Hobbies & Crafts
Home & Garden
News & Politics
Religion & Spirituality
Travel & Culture
TV & Movies
C-Difficile, A dangerous Intestinal Disease
Thousand of people die each year from C difficile infections, a bowel infection that is highly contagious and is now running in families. C-difficile, commonly called c-diff for short, is a bacterium that normally lives in the gut of about 3% of the population and is more common in babies and small children. According to the CDC it is known to kill about 5,000 people per year in the US but itís likely many more die since many cases go unreported, especially from nursing homes. Its main symptom is severe and foul diarrhea that can have an onset during the course of antibiotic treatment. There can be abdominal pain, gas and mucous with bloody stool. Often, when the antibiotics are discontinued it passes off, but not for everyone. It can cause severe inflammation to the bowel and for some people it leads to death.
Through the use of antibiotics this c-diff microorganism, overgrows and can become resistant to antibiotics. There are couple of varieties of c-dif and some produce two toxins that can be deadly. This is the kind you donít want and which is causing deaths. C-dif also produces spores that can live outside the body that can be found on clothing, linens, floors, furniture, toilets and sinks, stethoscopes, jewelry, hands and pets. The spores are contagious and live for a very long time on surfaces and are resistant to common disinfectants. Washing with soap and water is the most effective way to clean the hands though removal by manual friction. Alcohol based hand sanitizers are not effective as they do not penetrate the spores.
Children who are immune compromised and or who have required frequent antibiotics are at higher risk with the elderly at highest risk for death. As of 2005, new variations of c-diff have been found that are more virulent and resistant to floroquionolone antibiotics so the microbeís biology is changing.
Commom antibiotics associated with the cause of this disease are penicillin, clindamycin, cephalosporins like Keflex, erythromycin, trimethroprim, and Levaquin. Diagnoses associated with c-diff are pseudomembraneous colitis, toxic mega colon, sepsis and death.
Testing for this new strain is not readily available in laboratories. The choice of drugs is generally metronidazole or vancomycin. Since these infections most often occurs in the hospital during antibiotic treatment for something else it becomes a difficult case. It's recommended that antibiotics be stopped, as it is the cause of c-diff infection and one of the above antibiotics should start, but these antibiotics may not help the original infection the patient was being treated for leaving the patient in a precarious position in some cases.
It is estimated that when a c-dif case occurs its added cost to the patient and health care system is 3,600 dollars with approximately 3.6 extra days in the hospital.
New strains of c-diff have been imerging as reported by hospitals. It includes toxin A and B and a new toxic. This disease is much more virulent and causes the need for more surgeries and results in more frequent death. It is becoming resistant to met and longer durations of vancomycin treatments are being required which also indicates emerging resistance to this drug also. Reoccurance of the diease after it appears cured in becoming more common, which is another sign also that the drugs may be failing to work. Hospitals and labs continue to test for only the common strains and the physician has no way of knowing which strain he is contending with at this time.
The CDC reports that 80% of cases are found in hospital or long term care facilities. The remaining 20% is community acquired c-diff infection. In other words people are getting the infection who have no hospital or long term care facility exposure. 3 to 5% of these cases are in otherwise known healthy people so that would suggest that it is occurring in people who have not had recent antibiotic use, and mostly in younger healthy people.
The CDC reports that C-diff has been identified in retail meat products including beef, pork, turkey and lunchmeats. Then they go on to say that they do not know how it gets into these meats! I find this so pathetically incredulous. Perhaps it has something to do with food handlers sanitation, but even a larger issue, perhaps it has to do with the massive and across the board use of antibiotics in our cattle and poultry industry and the fact that these animals routinely stand in knee high fecal matter.
If you discover that you have contracted a c-difficile infection it is essential that you get medical attention right away. That being said, if it were me, I would also start a regimen of Grapefuit seed extract, a probioitc with lactobacillus and bifidobacteria along with a supplement of Inulin. Inulin is a chicory based fiber from NOW products, available from Iherb.com. Known as a prebiotic, inulin feeds the beneficial bacteria in the gut which will help to restore a natural microbial balance. This may not necessarily rule out antibiotic treatment but be supportive to it. Since the current tests are incapable of tellin you, you may never know how serious a case you have.
Content copyright © 2013 by Arrow Durfee. All rights reserved.
This content was written by Arrow Durfee. If you wish to use this content in any manner, you need written permission. Contact Arrow Durfee for details.
Website copyright © 2013 Minerva WebWorks LLC. All rights reserved.